Feds Eye Viagra-Blindness Reports

Federal health investigators are looking into reports that some men who used Viagra may have suffered a new and very serious side effect -- blindness.

Twenty-three million men worldwide have used Viagra. A very small number of them are going blind after taking normal doses. And CBS News has learned from the FDA that it is urgently meeting about it with experts and Pfizer.

Jimmy Grant started using Viagra in 1998, when he was 57. At first, he felt pressure in his temples and saw color changes in his vision.

"I noticed the symptoms probably within 45 minutes to an hour," he told CBS News correspondent Sharyl Attkisson.

Soon, he went blind in his right eye. Doctors didn't make a connection to Viagra.

"After your loss of vision, did you continue taking doses?" Attkisson asked.

"On occasions, I did," he said. "And then in March 2000 after taking Viagra I experienced loss of sight -- partial loss of sight in my left eye."

With both eyes damaged, a friend found an article on the Internet about Viagra and blindness, and Grant put two-and-two together.

"What convinced me that Viagra did it was what Dr. Pomeranz had in his report."

That's Dr. Howard Pomeranz, an eye specialist who appears to be the first doctor to make a connection in one of his patients back in '98. To him, it made sense that Viagra -- which alters blood flow in key parts of the body -- could also affect circulation to the optic nerve.

"And so I thought, well, in both of these situations, blood flow is being altered, so maybe there is a connection between the two," said the University of Minnesota neuro-ophthalmologist.

He published his patient's case looking for feedback. By 2001, he had five cases to report to the FDA and Pfizer, the makers of Viagra. Slowly, more reports trickled in.

"So they certainly are aware of this possible side effect of their medication," Pomeranz said.

The FDA tells CBS News it's looking at about 50 reported cases of vision loss and, while no direct link has been proven, an FDA medical supervisor says "We're very concerned. This issue is front and center, it's a priority. We know people need to know as promptly as possible."

Pfizer told us its Viagra studies show no report of vision loss and say there is no more evidence of vision loss in men taking Viagra than those who don't. However Pfizer confirmed it in in discussions with the FDA to update the labels to reflect the rare occurrences.

Jimmy Grant is now spending retirement in a way he never imagined: living with his 83-year-old mother, suing Pfizer, and sorry he ever tried Viagra.

"I've pretty much accepted that my eyesight is not going to come back. But I've also pretty much accepted that Viagra done it," he said.

The FDA says it's monitoring adverse event reports for the similar drugs in the same class as well.